Author(s): Liu H, Zhang Z, Linhardt RJ
Abstract Share this page
Abstract Heparin is unique as one of the oldest drugs currently still in widespread clinical use as an anticoagulant, a natural product, one of the first biopolymeric drugs, and one of the few carbohydrate drugs. Recently, certain batches of heparin have been associated with anaphylactoid-type reactions, some leading to hypotension and death. These reactions were traced to contamination with a semi-synthetic oversulfated chondroitin sulfate (OSCS). This Highlight reviews the heparin contamination crisis, its resolution, and the lessons learned. Pharmaceutical scientists now must consider dozens of natural and synthetic heparinoids as potential heparin contaminants. Effective assays, which can detect both known and unknown contaminants, are required to monitor the quality of heparin. Safer and better-regulated processes are needed for heparin production.
This article was published in Nat Prod Rep
and referenced in Journal of Glycomics & Lipidomics